Volume 15, issue 1 (2011)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Rigidity versus flexibility for tight confoliations

Thomas Vogel

Geometry & Topology 15 (2011) 41–121
Abstract

In their book "Confoliations" [Univ. Lecture Ser. 13, Amer. Math. Soc. (1998)], Y Eliashberg and W Thurston gave a definition of tight confoliations. We give an example of a tight confoliation ξ on T3 violating the Thurston–Bennequin inequalities. This answers a question from "Confoliations" negatively. Despite this, it is still possible to prove restrictions on homotopy classes of plane fields which contain tight confoliations.

The failure of the Thurston–Bennequin inequalities for tight confoliations is due to the presence of overtwisted stars. Overtwisted stars are particular configurations of Legendrian curves which bound a disc with finitely many punctures on the boundary. We prove that the Thurston–Bennequin inequalities hold for tight confoliations without overtwisted stars and that symplectically fillable confoliations do not admit overtwisted stars.

Keywords
tight, confoliation
Mathematical Subject Classification 2000
Primary: 57R17, 57R30
References
Publication
Received: 30 March 2009
Revised: 16 June 2010
Accepted: 18 October 2010
Published: 6 January 2011
Proposed: Yasha Eliashberg
Seconded: Danny Calegari, Leonid Polterovich
Authors
Thomas Vogel
Max-Planck-Institut für Mathematik
Vivatsgasse 7
D-53129 Bonn
Germany